High Wind, Swisher
- When
- July 1, 5:45 AM CST
- Where
- Swisher forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
A wake low followed a cold front moving through the Texas Panhandle into the South Plains and Rolling Plains this morning, producing a wind gust to 59 mph near Tulia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A wake low followed a cold front moving through the Texas Panhandle into the South Plains and Rolling Plains this morning, producing a wind gust to 59 mph near Tulia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 1, 3:17 AM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 417 AM CDT TUE JUL 1 2014 .SHORT TERM... COOLER AND WETTER WEATHER IS IN STORE FOR TODAY AS THE COLD FRONT... MASKED BY OUTFLOW FROM OVERNIGHT STORMS ACROSS THE PANHANDLE... GRADUALLY SLIDES SOUTH OF THE FORECAST AREA THROUGH THE MORNING. OUTFLOW BOUNDARY IS PUSHING SOUTH AT A GOOD CLIP AND WILL BE SOUTH OF THE FORECAST AREA BY SUNRISE WHILE IT APPEARS IN THE 3 AM CDT SURFACE ANALYSIS THAT THE ACTUAL COLD FRONT IS STILL ACROSS THE SOUTHERN TEXAS PANHANDLE. WITH CONTINUED CONVECTION ALONG AND JUST NORTH OF THE FRONTAL ZONE...EXPECT THE FRONT TO MAKE SLOW SOUTHWARD PROGRESS THROUGH THE MORNING AND BE SOMEWHERE ACROSS THE SOUTHERN ZONES OF THE CWA BY LATE THIS AFTERNOON. UPPER-AIR ANALYSIS SHOWS GOOD MOISTURE FETCH FROM THE SOUTH AT 850 HPA AND A STRONG LOW-LEVEL JET IS ALSO INDICATED BY THE KLBB 88D VWP AND VELOCITY PRODUCTS WITH AROUND 50 KTS 200-300 FT AGL. THE RIDGE HAS SLID BACK TO THE WEST AS SHOWN AT 500 HPA WITH RATHER WEAK WESTERLY FLOW AT 250 HPA. MODELS SEEM TO HAVE A GOOD HANDLE ON THE UPPER LEVEL FEATURES BUT HAVE POOR PLACEMENT OF THE SURFACE FEATURES...EVEN THE HIGH-RESOLUTION MODELS. THIS POSES SOME PROBLEMS FOR HOW THINGS WILL UNFOLD TODAY AND THE MODELS REFLECT THIS WITH QUITE A FEW DIFFERENCES IN THE TIMING OF WHEN PRECIPITATION WILL DEVELOP. THE NAM HAS A LARGE AREA OF PRECIP DEVELOPING ACROSS ALL BUT THE SOUTHEASTERN COUNTIES IN THE FORECAST AREA BY 21Z WHILE THE RUC AND SOME EXTENT THE GFS HOLD OFF UNTIL CLOSER TO 00Z. SURPRISINGLY...THE TTU WRF KEEPS LITTLE TO NO CONVECTION ACROSS THE AREA THROUGH THE DAY TODAY AND MOST OF THE OF THE EVENING BEFORE BREAKING OUT STORMS AFTER MIDNIGHT. FORECAST SOUNDINGS DO SHOW SOME INSTABILITY WITH AROUND 1000-2000 J/KG SBCAPE BUT WITH A VERY WEAK SHEAR PROFILE. THERE IS SOME TURNING OF WIND DIRECTION WITH HEIGHT SO A FEW STORMS MAY BE ABLE TO ORGANIZE AND PRODUCE SOME ISOLATED REPORTS OF SEVERE WEATHER. RIGHT NOW IT APPEARS THAT THE COVERAGE OF SEVERE WEATHER WILL BE TOO SPOTTY TO WARRANT A MENTION IN THE GRIDS BUT WILL PLACE A MENTION IN THE HWO...MAINLY FOR MARGINALLY SEVERE HAIL AND BRIEF WIND GUSTS. ATMOSPHERE WILL STILL BE VERY MOIST WITH ABOVE NORMAL PWAT VALUES AROUND 1.5 INCHES ACROSS THE AREA SO SOME WET MICROBURSTS COULD ALSO BE POSSIBLE ALONG WITH LOCALLY HEAVY RAIN. ALL THAT BEING SAID...FORECAST WAS PRETTY MUCH IN GOOD SHAPE FOR TODAY AND TONIGHT. HAD TO MAKE MINOR ADJUSTMENTS TO POP GRIDS THIS MORNING TO PULL SLIGHT CHANCE POPS ACROSS THE SOUTHERN ZONES AND THEN INCREASING THEM THROUGH THE AFTERNOON INTO THE CHANCE RANGE. NORTHERN COUNTIES WERE PRETTY MUCH LEFT UNCHANGED SINCE THEY WERE ALREADY IN THE LIKELY RANGE AND WERE SPATIALLY DISTRIBUTED WELL. HIGH TEMPERATURES WILL BE TRICKY...ESPECIALLY ACROSS THE SOUTHERN ROLLING PLAINS AS THE OUTFLOW BOUNDARY MAY COOL TEMPERATURES DOWN EARLY IN THE DAY WHILE HIGH CLOUD COVER LIMITS INSOLATION IN THE AFTERNOON. WILL HANG ON TO LOW 90S FOR NOW ACROSS THAT REGION WHILE RAIN-COOLED AIRMASS ACROSS THE NORTHERN SOUTH PLAINS HOLDS TEMPS DOWN IN THE UPPER 70S TO LOWER 80S. LOWS WILL REMAIN MILD TONIGHT BUT COOLER THAN WE HAVE SEEN THE LAST SEVERAL DAYS DUE AGAIN TO RAIN-COOLED AIR AND ONGOING PRECIPITATION THROUGH THE NIGHT. JORDAN && .LONG TERM... UNSETTLED CYCLONIC UPPER FLOW ALREADY IN PLACE WILL GRADUALLY GIVE WAY TO ANTICYCLONIC CURVATURE AND RISING HEIGHTS BY THURSDAY AS THE SUBTROPICAL HIGH TO OUR WEST BEGINS FLEXING ITS MUSCLES. THEREAFTER THIS HIGH AND ITS ELONGATED RIDGE AXIS ARE PROGGED TO SLOWLY LIFT NORTHWARD AND SUBJECT OUR AREA TO SEASONABLE TEMPS UNDER A DRY NELY FLOW REGIME. GREATEST FORECAST CHALLENGE IS SORTING OUT CONVECTIVE DETAILS WED AND THU AS MULTIPLE BOUTS OF PRECIP WILL OCCUR AT SOME POINTS THROUGHOUT THIS TIMEFRAME. TODAY/S COLD FRONT SHOULD STALL NEAR THE I-20 CORRIDOR BY TONIGHT AND REMAIN LARGELY UNCHANGED UNTIL IT LIFTS NORTH ON THURSDAY AND BEGINS DIFFUSING IN THE PROCESS. MODEL SOUNDINGS SHOW THE SHARPEST VEERING OF LOW LEVEL WINDS AND SUBSEQUENT DEEPER OMEGA ON WEDNESDAY...SO WE/LL KEEP HIGH CHANCE POPS AREA WIDE BEFORE TAPERING THESE BACK WED NIGHT AND THURSDAY. CONTINUED WEAK STEERING WINDS ALONG WITH RICH PWATS OF 1.5 TO 2 INCHES FAVOR HEAVY RAIN AS OUR BIGGEST CONCERN IN THE DAYS AHEAD...SO THE HWO WILL BE REVISITED TO HIGHLIGHT THIS THREAT. EVEN THE LOWER RESOLUTION MODELS ARE QUITE NOISY WITH CONVECTIVE FEEDBACK THROUGH THURSDAY NIGHT...SO WE/LL AVOID READING TOO MUCH INTO SPECIFIC QPF BULLSEYES THIS FAR OUT AND INSTEAD WAIT FOR THE FINER AND MORE USEFUL DETAILS TO HOPEFULLY EMERGE IN THE TIME AHEAD. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 78 61 80 62 86 / 60 70 50 30 20 TULIA 80 62 79 62 85 / 60 70 50 40 20 PLAINVIEW 82 63 80 62 86 / 50 60 50 40 20 LEVELLAND 86 65 84 63 89 / 50 60 50 30 20 LUBBOCK 87 65 83 64 88 / 50 60 50 40 20 DENVER CITY 88 66 86 65 90 / 40 50 50 30 20 BROWNFIELD 88 67 85 64 90 / 40 50 50 30 20 CHILDRESS 87 67 82 65 87 / 50 60 50 40 30 SPUR 88 68 85 68 89 / 40 50 50 40 20 ASPERMONT 93 71 88 68 90 / 30 50 50 30 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 14/93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 500 AM CDT TUE JUL 1 2014 TXZ021>044-021000- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 500 AM CDT TUE JUL 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE ISOLATED SEVERE STORMS MAY BE POSSIBLE LATE THIS AFTERNOON THROUGH THIS EVENING ACROSS THE SOUTH PLAINS AND ROLLING PLAINS. A FEW REPORTS OF HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH MAY BE POSSIBLE WITH THE STRONGER STORMS. SOME OF THESE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAIN AND MINOR FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BOUTS OF LOCALLY HEAVY RAIN COULD THREATEN MUCH OF THE REGION WEDNESDAY THROUGH THURSDAY AND PROLONG THE THREAT FOR MINOR FLOODING.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516965.